Alabama, 2004

Damaging Winds in Alabama, June 23, 2004

June 23, 2004 · NWS HUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT WED JUN 23 2004

.DISCUSSION...
SFC FRONT HAS BEEN NEARLY STATIONARY TODAY...AND WAS LOCATED ROUGHLY
ALONG A TRI-BNA-MEM-PBF LINE AT 20Z. VERY LITTLE PUSH BEHIND THE
FRONT WITH SOME ERLY (EVEN SRLY) WINDS NOTED NORTH OF THE FRONT.
WATER VAPOR IMAGERY SHOWS A BROAD TROUGH EXTENDING FROM THE GREAT
LAKES INTO THE SRN PLAINS WITH MOIST SWRLY FLOW ACROSS THE GULF
COAST/DEEP SOUTH. CONVECTION CONTINUES TO ERUPT FROM THE NWRN GULF
INTO CENTRAL AL/GA THIS AFTN. FURTHER TO THE NORTH...CLOUDS HAVE
KEPT THE LOW LEVEL AIRMASS FAIRLY STABLE...BUT HAVE STILL SEEN SOME
LOCALLY HEAVY PRECIP IN WARM TOPPED SHOWERS.

EXPECT MAIN FOCUS FOR PRECIP TONIGHT TO BE SOUTH AND WEST OF THE
REGION AS UVM IS MAXIMIZED IN ADVANCE OF S/W TROUGH AND H8-H7 JET
MAX. THE 12KM ETA DOES SHOW SOME ISENTROPIC LIFT DEVELOPING AGAIN
OVERNIGHT...SO WOULD EXPECT AT LEAST SOME SHRA REDEVELOPMENT. UPPER
TROUGH BEGINS TO LIFT NE ON THU...WITH MAX UVM ACROSS THE TN VLY IN
THE THU AFTN/EVENING TIME FRAME. THE TRACK OF THE H7-H5 LOW WOULD BE
FAVORABLE FOR A BRIEF PERIOD OF HEAVY PRECIP ACROSS THE REGION.
PREFER THE ETA QPF OUTPUT...WHICH WOULD INDICATE A GENERAL 0.75 TO
1 ACROSS THE HUN CWFA. THE GFS PRECIP LOOKS A BIT OVERDONE.

AS MENTIONED ABOVE...WILL CONTINUE FAIRLY HIGH POPS INTO THU NIGHT
INTO EARLY FRI AS THE UPPER TROUGH APPROACHES FROM THE WEST. THE
12KM ETA SAGS THE FRONT SOUTH TEMPORARILY ON FRI...BUT NEVER REALLY
PUSHES THE FRONT THROUGH (WHILE THE GFS PUSHES THE FRONT QUITE A BIT
SOUTH). GIVEN MODEL HISTORY AND TIME OF YEAR...AND INCLINED TO LEAN
TOWARD THE LESS AGGRESSIVE ETA. LONGER TERM...DESPITE THE PASSAGE OF
THE S/W TROUGH LATE IN THE WORK WEEK...THE GFS MAINTAINS A TROUGHY
PATTERN ACROSS THE ERN 1/3 OF THE NATION. THERES NOT BEEN A LOT OF
RUN TO RUN CONSISTENCY IN THE GFS...SO ITS HARD TO DISCERN MUCH
SPECIFICS IN THE SAT-WED TIME FRAME. WILL CONTINUE WITH 30-40%
POPS AND SLIGHTLY BELOW CLI TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  85  67  82 /  20  20  40  50
SHOALS        66  86  67  82 /  20  20  40  50
CULLMAN       66  86  68  83 /  20  20  40  50
FAYETTEVILLE  65  84  65  82 /  20  10  40  50
FT PAYNE      65  85  67  82 /  20  20  40  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

15
Hazardous weather outlook, Jun 23, 12:03 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT WED JUN 23 2004

ALZ001>010-016-TNZ076-096-097-241000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
103 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STATIONARY FRONT WILL LINGER OVER SOUTHERN TENNESSEE THROUGHOUT THE
DAY. THIS FRONT WILL COMBINE WITH PLENTIFUL MOISTURE AND AN
APPROACHING UPPER LEVEL DISTURBANCE TO PROVIDE FOR NUMEROUS SHOWERS
AND PERHAPS A THUNDERSTORM THROUGH THE AFTERNOON. A FEW SHOWERS WILL
LINGER THROUGH THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY.
THAT COMBINED WITH THE LINGERING FRONTAL BOUNDARY WILL RESULT IN MORE
SHOWERS AND A FEW THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON
AND EVENING.

THE CHANCES FOR RAIN WILL LINGER INTO THE WEEKEND AS A FRONTAL
BOUNDARY CONTINUES TO LINGER ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

09

The radar

The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 23, 5:20 PM CST to 5:22 PM CST
Where
Jackson County, 5 mi NE of Pisgah
Measured
50 kt (58 mph) estimated sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
34.733, -85.783

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Dekalb

When
June 23, 5:25 PM CST to 5:27 PM CST
Where
Dekalb County, Ider
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.717, -85.683

A few power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406202, 5406203.